Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS Honolulu, HI

March 29, 2021Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Mar 29, 2021, 12:32 PM HST for Kauai County, Hawaii. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2021, 12:32 PM HST (22:32 UTC)
Expired
Mar 30, 2021, 9:01 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGHW60 PHFO 292232
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
1232 PM HST Mon Mar 29 2021

HIZ002>004-300600-
/O.NEW.PHFO.FF.A.0007.210329T2232Z-210330T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
1232 PM HST Mon Mar 29 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Kauai.

* Until 8 PM HST this evening

* An unstable air mass will remain over the island through this 
  evening.

* The threat of immediate flooding has diminished, but the threat of 
  additional heavy rain remains through early this evening.

Significant flooding may occur due to the overflow of streams and
drainages. Roads in several areas may be closed, along with 
property  damage in urban or low lying areas due to runoff. 
Landslides may occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

LAU
3 follow-up statements
636 
WGHW60 PHFO 300108
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
308 PM HST Mon Mar 29 2021

HIZ002>004-301515-
/O.EXT.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
308 PM HST Mon Mar 29 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch is now in effect for

* Kauai.

* Through Tuesday afternoon

* An unstable air mass will remain over the island through Tuesday 
  afternoon.

* The threat of immediate flooding has diminished, but the threat of 
  additional heavy rain is possible through early this evening, and 
  again on Tuesday.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

LAU
490 
WGHW60 PHFO 301328
FFAHFO

Flood Watch
National Weather Service Honolulu HI
328 AM HST Tue Mar 30 2021

HIZ002>004-310400-
/O.CON.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Leeward-Kauai Mountains-
328 AM HST Tue Mar 30 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* Kauai.

* Through this afternoon

* An unstable airmass in combination with daytime heating and sea 
  breeze enhancement, could bring some locally heavy showers and the 
  potential for flash flooding to Kauai today. The main threat for 
  heavy showers is expected to be this afternoon.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

JELSEMA
159 
WGHW60 PHFO 301901
FFAHFO

Flood Watch
National Weather Service Honolulu HI
901 AM HST Tue Mar 30 2021

HIZ002>004-302015-
/O.CAN.PHFO.FF.A.0007.000000T0000Z-210331T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Windward-Kauai Southwest-Kauai Mountains-
901 AM HST Tue Mar 30 2021

...FLASH FLOOD WATCH IS BEING UPDATED TO INCLUDE NEW PUBLIC ZONES...

The Flash Flood Watch for Kauai is being updated to include the new 
public zones. In order to do this, this version of the Flash Flood 
Watch has been cancelled, and will be updated shortly with a new 
version.

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 29, 9:44 AM HST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 29, 9:44 AM HST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
944 AM HST Mon Mar 29 2021

.SYNOPSIS...
A weakened high pressure ridge north of the islands will produce
light to moderate trade winds with local scale day time sea breezes
developing over terrain sheltered areas through Tuesday. Trade winds
will strengthen from Wednesday onward, becoming breezy by the
weekend. A developing upper level low over the region today will
enhance shower activity a bit into the overnight hours. Otherwise
shower activity for the rest of the week will favor windward and
mountain areas, mainly in the overnight to early morning hours.

&&

.DISCUSSION...
The upper trough west of Kauai has brought on an unstable weather
airmass to 50th State. Persistent morning showers over the windward
and mountain areas of Kauai have resulted in a flash flood warning
to the north side of the Garden Isle.

Elsewhere, dense mid and high clouds have edge eastward with
partial clearing over the central islands. The Big Island summits
remain socked in with ice and snow, where there is a Winter
Weather Advisory through this afternoon. A Wind Advisory remains
in effect for the summits as well due to the erratic, sometimes
very strong winds. At the surface, the trade winds are down, blowing
in the light to moderate range. Models have eased by to a low
level east to east-southeast flow through Tuesday. Under this
prevailing wind regime, a hybrid mix of easterly winds and
land/night breezes is expected through Tuesday. The easterly winds
will be strong enough to drive showers into the windward and
mountain areas. The interior and lee areas of most of the islands
but in particular Kauai, Oahu, and Lanai, will have sea breezes
during the day and a land breeze at night.

Looking ahead into this afternoon, the threat of locally heavy
rains will persist across Kauai through this afternoon. The
layered clouds over the eastern part of the island chain will
continue to thin out. As it does, the islands will be exposed to
day time heating, that can result in some afternoon showers,
particularly Oahu and the lee side and higher elevations of the
Big Island. With thinner mid and high clouds area-wide Tuesday,
afternoon convection under a unstable air mass will maintain
showery conditions over the interior and lee areas of primarily
Kauai, Oahu, and the lee side of the Big Island.

Wednesday through Friday...The low pressure area will weaken as
the high pressure ridge builds in north of the region causing
trade wind speeds to gradually increase through Friday. Typical
passing trade wind showers remain in the forecast favoring
windward and mountain areas. Shower coverage will trend higher
over these areas in the overnight to early morning hours.

Saturday and Sunday...Breezy trade winds will return as the high
pressure ridge builds in north of the state. A stronger high pressure
ridge will keep a stronger trade wind inversion over the state on
Saturday, limiting shower activity. Low trade wind inversion heights
and breezy trade winds may reach the Wind Advisory range for some of
our wind favored terrain areas on Sunday.

&&

.AVIATION...
Trade winds will ease to light to moderate levels through Tuesday,
resulting in localized sea and land breezes developing in more
sheltered areas. Showers will favor windward and mauka areas this
morning, with showers also forming in leeward areas this
afternoon. MVFR conditions will be possible in heavier
precipitation.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Kauai, Molokai, Maui and Big Island.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain of all islands. This AIRMET will
likely be cancelled by this afternoon.

AIRMET Zulu continues to mention light icing due to layered mid
and high clouds.

&&

.MARINE...
A trough developing into a closed low northwest of the islands
will weaken trades today and Tuesday, and the Small Craft
Advisory has been cancelled. However, as a high strengthens to
our north Wednesday through the weekend, trades will increase
again to fresh to locally strong.

The latest northwest swell is declining this morning. A couple of
very small surf days are in store for north and west shores today
and Tuesday. A couple of mid week small north and west-northwest
swells will generate small surf along north and west facing
shores Wednesday and Thursday. Expect very small north and west
shore surf Friday with nearly flat conditions continuing this
weekend. As trades ease up over and upstream of the islands, east
facing shore surf will slowly lower through Wednesday. Eastern
shore surf will slowly trend upward late in the week but flatten
out and stay under advisory threshold through Saturday. Surf
along southern shores will continue to run near or slightly above
seasonal normals over the next few days.

&&

HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until
6 PM HST this evening for Big Island Summits.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

&&

H Lau/Kinel/Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:15 PM HSTWind AdvisoryHFOHawaii22 hr
Mar 28, 7:06 PM HSTWinter Weather AdvisoryHFOHawaii32 hr
Mar 29, 8:54 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 29, 9:53 AM HSTFlash Flood WarningHFOKauai2 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.